DEATH DURING SEX: NIGERIAN MEN AND RECENT LOVE FOR APHRODISIACS

In recent times, there have been reports of men dying in controversial circumstances after sex, with allegations or suspicions that such sudden deaths might be due to ingestion of aphrodisiacs. TESSY IGOMU spoke with physicians and pharmacist on the issue

If you want a man to eat anything, tell him it would boost his libido,” is a popular saying that goes to prove the premium men place on their virility.

It is a statement of fact that holds true for Segun Ogunjobi, a businessman, who can ingest just about anything to have a fulfilling romp in the hay with a woman.

Maintaining sexual potency is a concern that makes him to feel alive, vital and young. When it comes to sex, he doesn’t want to come across as a loser.  And with this mindset, he swallows copious amounts of medications to maintain his sexual prowess.

Just like him, many Nigerian men now go the extra mile to give their masculinity a boost and keep the passion alive by taking aphrodisiacs —medications, food or drinks that stimulate sexual response or desire.

Lately, dangers posed by aphrodisiacs seem to have reached fever pitch, with several incidents resulting in shocking fatalities. And, as far as Dr. Daniel Ayira, a general practitioner in Ajao Estate, Lagos is concerned, users of aphrodisiacs are simply shopping for death.

“It’s like shooting yourself in the foot. They [aphrodisiacs] are a ticking time bomb, ticking away the users to doom,” he said.

The medical practitioner noted that many Nigerian men have been killed by sex-enhancing drugs because they were probably unaware of underlying medical conditions they might have had, such as high blood pressure or a weak heart.

“Once they take the drug, it enhances their metabolism or energises their body in preparation for sex, which is a very strenuous exercise. By the time they start, their already high blood pressure rises beyond normal and they eventually end up having a stroke or cardiac arrest on top of the woman. The unlucky ones just die.”

Recalling a trending social media video in which a 60-year-old man purportedly died during sex with a 22-year-old lady, Ayira said, “In the case of the man in the trending video, he didn’t suffer stroke immediately. If it had happened when they were in the act, he would have gasped for air and collapsed on top of her. Based on the narratives at the background, it happened afterwards and there was no struggle.”

The physician noted that use of aphrodisiacs is not peculiar to adults, saying teenagers also experiment with it. He said years of counselling young men with sexual problems had revealed a pattern that fuels the use of and addiction to sex-enhancing drugs.

“Young men take aphrodisiacs to last longer in bed. Most usually have quick ejaculation due to hyper excitability. And because they want to prolong the act of sex itself and delay ejaculation, they go for these sex-enhancing drugs.

Corroborating Ayira’s claim that young men also use aphrodisiacs, the Managing Director of Larry Way Pharmacy, Mr. Lawrence Ekeh, a pharmacist, narrated an encounter he had with an angry father of a teenage aphrodisiac user.

“A curious father brought a packet of medication he found in the pocket of his 15-year-old son, and I had to inform him that it was an aphrodisiac.

“The middle-aged man was devastated to learn that his son had gone from being sexually active at such a young age to using libido-enhancing drug,” Ekeh narrated to our Correspondent.

“They unwittingly expose themselves to danger, as they can get over-exerted and die of pure exhaustion,” Ayira warned; noting that aphrodisiac users can experience priapism, which he described as a medical emergency that could lead to death or permanent damage to the penis.

According to Harvard Health Publishing Journal, priapism is a prolonged erection of the penis that may occur spontaneously or from certain antidepressants or erectile dysfunction drugs.

“Symptoms include an erection lasting more than four hours or off-and-on for several hours.

“The penis is usually painful or tender. Options include draining blood from the penis (aspiration) and medication to restriction of blood flow to the penis,” the journal stated.

Dr.  Ayira further said that in some instances which he had seen, penis that has abnormalities can be gravely injured.

Aphrodisiac and rape

In what appears to be a more dangerous twist, he said, the use of aphrodisiacs emboldens and promotes rape culture.

“Because these drugs are readily available, some men take them and will need a woman to be readily available for sex. In a situation where they can’t reach one, they will forcefully take anyone they see around. Therefore, incidents of rape keep rising.

“Sex enhancements endanger the most vulnerable among us — women and children.”

The expert noted that older men take aphrodisiac to have stronger erection. He explained that as men age, their muscle starts getting weak and this factor impacts negatively on their ability to have or sustain erection.

“So, aphrodisiacs help to strengthen the penis muscles for a stronger erection,” he added.  He, however, said aphrodisiacs, especially the brand, Viagra, were formulated for the treatment of erectile dysfunction — a condition characterised by persistent difficulty in achieving and sustaining erection sufficient to have sex,” he added.

Age and sex

The physicians noted that most men develop crises in their sex life when they get to middle age — a situation that can be worrisome for any man.

“This happens especially when men hit 40. They start having erectile dysfunction and their sexual drive wanes or disappears totally. This makes men bitter and unhappy. So, there is pressure on the man to get it fixed at all cost.

“When Viagra came out, it became the best and fastest selling drug in that genre in the pharmaceutical industry. Later, other brands of sex-enhancing drugs came out and they had specific doses and conditions given by the manufacturers before usage.

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.